Illinois, 2016

High Wind in Illinois, April 6, 2016

April 6, 2016 · NWS ILX · 7 events in 2 counties and zones

A line of showers tracking across southeast Illinois produced wind gusts of greater than 60 mph during the afternoon of April 6th. Scattered wind damage and power outages occurred across Richland and Lawrence counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of showers tracking across southeast Illinois produced wind gusts of greater than 60 mph during the afternoon of April 6th. Scattered wind damage and power outages occurred across Richland and Lawrence counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 6, 11:49 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 6, 11:49 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1249 PM CDT WED APR 6 2016

.UPDATE...
Issued at 1046 AM CDT Wed Apr 6 2016

15z/10am surface analysis shows cold front pushing into
west-central Illinois, with widespread showers occurring across
all but the far E/SE KILX CWA. Have updated PoPs to better
reflect current trends, with categorical PoPs spreading eastward
across the entire area over the next 2-3 hours. Once the front
passes, rain chances will decrease from west to east during the
afternoon. Have not observed any lightning strikes around the
region this morning: however, with a pocket of cooler air aloft
associated with an upper trough approaching from the west, think
isolated thunderstorms will be possible this afternoon. Made some
major updates to hourly temps, as readings have generally dropped
into the 40s where rain is falling. Afternoon highs will still
rebound into the middle to upper 50s in most areas, with warmer
lower to middle 60s noted south of I-70 where rain will be slower
to arrive.

&&

.SHORT TERM...(Today)
ISSUED AT 340 AM CDT Wed Apr 6 2016

Frontal system still west of the area with gusty southerly winds
ahead of it across the CWA. Light showers and isolated thunderstorms
developed ahead of the front in the warm air advection pattern, with
these missing most of the CWA...except in the north and northwest.
Today the front will move through the CWA and am expecting most
showers and isolated thunderstorms to develop along and ahead of the
front and effect most of the CWA. Highest pops will be along an area
where a line of showers and storms are expected to develop...based
on HiRes model forecast. Highest pops will also be in the west this
morning and then in the east this afternoon. The 500mb trough and
cold pool  will be close behind this front and am expecting
additional scattered showers and possible thunderstorms in the west
for the afternoon...behind the main front and pcpn. So will have
continue chance and likely pops in the northwest parts of the CWA
this afternoon. Highest QPF however will be associated with the
front pushing through. High temps will be early this afternoon just
ahead of the front and then begin to decrease slowly in the
afternoon. Winds will remain gusty this morning ahead of the front
and also in association with the line of showers and storms moving
through the area. Speeds should remain below advisory criteria so
believe wind advisory is not necessary. Any winds over 45-50 mph
will likely be associated with the showers/storms and not gradient
winds. Wind speeds will decrease as the front moves through, but
then increase again on the back side of the front when winds become
westerly.

.LONG TERM...(Tonight through Tuesday)
ISSUED AT 340 AM CDT Wed Apr 6 2016

Northwesterly flow establishes itself in the wake of todays precip.
Precip slowly coming to an end from west to east in the overnight
hours as the system pulls out to the NE.  Decent cloud cover through
the overnight will keep the temps from dropping too far.  However,
the break from the precip is brief as GFS/NAM/ECMWF all persist with
a shortwave rippling through the broad scale trof for Thursday.
Whereas previous synoptic runs had some continuity issues with
placement, the 00z run at least, was a little more together.  Chance
pops for Central Illinois for Thursday, and keeping the temps on the
cooler side.  Have a feeling that cooling trend will continue in the
next couple of runs if the precip remains in place.  Temperatures
continue to cool through the end of the week as several waves of
chilly air dig into the trof over the eastern half of the CONUS,
keeping temperatures a few degrees below normal.  Cool temperatures
moving in behind the wave on Thursday could result in a ra/sn mix
overnight and into the morning hours Friday for areas roughly north
of a line from Jacksonville to Paris.  No significant accumulations
expected...but cannot rule out the appearance of a few flakes.
Whereas Fri night and Saturday dry out a bit, the temps will be very
chilly with lows Saturday morning in the mid to upper 20s. Saturdays
highs are currently in the mid 40s and trending cooler with 850mb
temps -11 to -12C in the ECMWF, and northerly winds on the east side
of the ridge axis.

Temps begin to warm as high pressures exits to the east and return
flow sets up WAA.  However, with the return of the warmer temps,
another series of waves creep into the region.  The end of the
weekend and into the first half of next week...the forecast will
remain dominated by chance pops.  Towards the end of the forecast pd
out day 7/day 8...a major pattern shift starts to take place as the
long wave pattern shifts and a low digs into the desert SW.  The
forecast moving into next week will be challenging.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1249 PM CDT Wed Apr 6 2016

Cold front will progress across central Illinois this afternoon,
accompanied by a band of light to moderate rain and mostly MVFR
ceilings. A pocket of IFR has developed along/ahead of the front
from just east of KPIA to KBMI. As the front moves eastward, the
rain will end and ceilings will rise back into the VFR category at
KPIA by 19z...then further east to KCMI by 22z. Further
upstream...diurnal clouds have developed beneath an approaching
upper trough, with low VFR/MVFR ceilings noted across much of
Iowa. Some of this cloud cover will spill into central Illinois
late this afternoon into the evening, perhaps with a few very
light showers. Have therefore included a period of MVFR ceilings
and VCSH at all terminals accordingly. While NAM forecast
soundings suggest MVFR may persist for the entire night, the HRRR
tends to break the low cloud cover up after dark. Based on diurnal
appearance on satellite imagery, have sided with the HRRR and gone
with VFR ceilings overnight into Thursday morning.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Barnes
SHORT TERM...Auten
LONG TERM...HJS
AVIATION...Barnes
Hazardous weather outlook, Apr 6, 10:38 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1138 AM CDT WED APR 6 2016

ILZ027>031-036>038-040>043-047>053-071100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1138 AM CDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY...HOWEVER ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL DROP INTO THE MIDDLE TO UPPER 20S FRIDAY NIGHT.
THE FREEZING TEMPERATURES WILL POSE A HAZARD TO SENSITIVE EARLY
SEASON PLANT GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-071100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1138 AM CDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS TODAY...HOWEVER
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL DROP INTO THE UPPER 20S FRIDAY NIGHT. THE
FREEZING TEMPERATURES WILL ONCE AGAIN POSE A HAZARD TO SENSITIVE
EARLY SEASON PLANT GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Richland

When
April 6, 1:00 PM CST to 2:00 PM CST
Where
Richland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

A semi was blown over on US-50 west of Noble at around 2:00 PM CDT.

High Wind, Richland

When
April 6, 1:00 PM CST to 2:00 PM CST
Where
Richland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Power lines were blown down just south of Olney at around 2:12 PM CDT.

High Wind, Richland

When
April 6, 1:00 PM CST to 2:00 PM CST
Where
Richland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

A tree was blown onto a truck in Claremont at around 2:25 PM CDT.

High Wind, Lawrence

When
April 6, 1:00 PM CST to 2:00 PM CST
Where
Lawrence forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

High winds blew the cover off a pool, which had at least 100 pounds of weight attached to it in Sumner at around 2:35 PM CDT.

High Wind, Lawrence

When
April 6, 1:00 PM CST to 2:00 PM CST
Where
Lawrence forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Several trees and power lines were blown down in Sumner.

High Wind, Lawrence

When
April 6, 1:00 PM CST to 2:00 PM CST
Where
Lawrence forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

A tree was blown onto a house in Bridgeport at around 2:44 PM CDT.

High Wind, Lawrence

When
April 6, 1:00 PM CST to 2:00 PM CST
Where
Lawrence forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

A few trees and power lines were blown down in Lawrenceville at around 2:48 PM CDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626257, 626258, 626259, 626260, 626261, 626262, 626263.